This is page 1 of 1 (This thread has 20 messages.)
Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
I suffer from what I think are hormonal migraines. I say I 'think' they're migraines but they may well be tension headaches.
I'm aware that many people say that true migraines leave you unable to do anything which is why I'm uncertain that they are - I get approx 8-10 a month but with the right medication I don't always end up stricken down in bed. But I do get a throbbing head and, increasingly, very nauseous.
I take Imigran 100ml but I'm finding that it doesn't always work as the nausea is sometimes starting earlier than the headache. By the time I notice the head pain the tablets seem to just sit in my stomach and don't work.
What else can I ask the GP for to help with this? I've read about Imigran in a nose spray - does this work any better than the tablets? Is there anything else i can take for the nausea? I've never actually vomited, I just feel sick and my eyes are affected by the light.
I get the same and am pretty sure they are hormonal for me. The GP told me when I asked about nasal Imigran that it was more important to prevent them. I also take stemetil or Cyclizine for the sickness. Have had beta blockers but am now on topiramate which is doing a great job of keeping things at bay. I also have Botox in my glabella which has helped.
I used to get a lot of migraine-ish headaches when I was in the pill, sound very similar to yours. I definitely agree that it is worth talking to someone about it. However, the 'tablets sitting on the stomach' rings a huge bell. I was told by someone, I honestly can't remember who, that if your tummy is upset because of the headache then take soluble tablets as your body absorbs them rather than solid tablets just sitting and not dissolving, and this used to work for me if I caught the headache early enough.
I've taken Amitriptyline (sp) and Beta Blockers as a preventative but neither worked. When the Imigran doesn't seem to be working I take something soluble (aspirin or Alka Seltza) which does usually take the edge off, but if I take those before the Imigran they don't, strangely.
It's really getting me down actually, and like you say 8-10 a month is a lot. If I'm lucky I get about a week in my cycle without one, but then it can be daily towards the end.
Not sure what else to do - is it worth another trip to the GP?
I have just been prescribed pizotifen as a prophylactic and it's working when (where beta blockers failed). I'm pretty sure mine are hormonal and Triptan medication does stop it if taken in time, but the pizotifen has cut them down to about one every two weeks (which I can stop with the triptan)
I feel for you op that's a lot of pain you are suffering. I also suffer migraines. Just wanted to say I don't know much but things I have found helpful include dioralyte - covers any dehydration causes and Olbas oil and tiger balm for inflammation. I second others re alka selzer or other soluble stuff - anything fizzy will help with the nausea. I read in here about cutting out citrus as a prevention method worth trying. Not the cure and probably a contributing factor but if I am suffering and I need to get things done I find real coffee v helpful - the other day it was a double shot latte - tastes rank but it enabled me to get some shopping done and not snap at poor dd1 I tried buying instant for st home - doesn't bloody work! Posh coffee machine for Xmas........
Hope you find some help soon - anyone who disagrees how debilitating and depressing migraines are dies not understand!
It's called gastric stasis and yes, the medicine will just sit in your stomach. Soluble aspirin in lemonade/coke, a strong coffee and/or the nasal spray (or the one you self inject - that's very good too) have all worked for me in the past.
You could also try a motilium with the Imigran, as that gets the gastric system working again if it's sluggish (on Rx or over the counter).
If you're getting so many - it really is a lot - then you should go and discuss prophylactics with your GP. Or you could have a baby, which got rid of mine completely for two years! They only came back in the first trimester of pregnancy with DS2 (and I was always told they weren't hormonal...), but thankfully went away again when I was about 18 weeks.
I get this too.....imigram has been useless as i just hurl it back up.
I have got much better at spotting the migraines coming and so instead of thinking "it's just a bit of a headache I'll see how it goes", I go in hard with paracetamol and diclofenac ( I have piles of that from regular frozen shoulder issues), max dose of each for 24 hours and try to keep away from excess brightness/screens and keep on the quiet side and have not had a "confined to bed for the day" migraines for about eight months or so now.
I keep meaning to go back to the Quack to discuss them but since I never go it seems a little frivolous to go to discuss something I have under control iysim.
Just want to say Buccastem are good for nausea. They are tiny tablets you tuck under the upper lip and let melt (so they don't get lost if you vomit). Pharmacists are licensed to sell them if required for migraine. They kick in pretty fast. I use them for a balance problem which causes sea sickness type symptoms. Worth a try.
Quick update, I've seen the gp this morning and she's referred me to a neurologist. I've got an appt on 28th dec.
In the meantime though she's told me to stop taking ALL my current meds if I can! I'm very about this but she said that its the first thing the neurologist will tell me as overuse of paracetamol and sumitriptan could be making the headaches worse.
I've taken 5 sumitriptan in the last 11 days with paracetamol inbetween so I can see she has a point. I'm really worried about how I'll cope without meds in the next few weeks though. Just work alone will be hard enough, then there's Xmas...